iCliniq logo

Ask a Doctor Online Now

HomeAnswersMedical Gastroenterologyanal painWhat could be the reason for bowel pain and bowel wall thickening?

I have bowel pain with negative calprotectin and lactoferrin tests. Why?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Ajeet Kumar

Medically reviewed by

Dr. Vinodhini J.

Published At May 20, 2020
Reviewed AtAugust 10, 2023

Patient's Query

Hello doctor,

I have pain in my bowel. I have had an MRI and the doctor noted that I have bowel wall thickening in my distal colon. Before that, I did a stool test that was negative in Calprotectin and I had a CDSA it showed no inflammation negative for Lactoferrin. No bacterial infection. I also had a colonoscopy and it showed clear. Why there are pain and bowel wall thickening?

Answered by Dr. Ajeet Kumar

Hello,

Welcome to icliniq.com.

I can understand you must be very upset about your ill health. So the comprehensive stool analysis is well within normal limits-particularly calprotectin and lactoferrin which are inflammatory markers. Their absence theoretically excludes any inflammation within the bowel, hence a good finding. The MRE examination and its reporting is a subjective findings means it is interpreted by a radiologist and may sometime have an error in reporting because of differential enhancement pattern within bowel and bowel movements at the time of scan, plus given your colonoscopy report afterward also showed no pathology, suggest it was possibly an error in interpretation. The colonoscopy is however, the best modality to explain the MRE (magnetic resonance electrography) reported findings. Given normal colonoscopy suggest that the possibility of inflammation is unlikely.

Now coming to your symptoms and use of medication that you believe helped for some time. From your history, I understand you have been given Mesalamine for the duration of seven months after a colonoscopy that showed colitis and biopsy showed non-specific inflammation. So first of all, Mesalamine is an anti-inflammatory drug which is commonly being given among patient suffering from inflammatory bowel disease (IBD). The IBD is further classified into ulcerative colitis (UC) which is a superficial inflammation usually of large bowel starting down from rectum and goes above to involve large bowel. The other one is Crohn's disease (CD) which is somewhat deeper inflammation of the gut wall having a tendency to involve almost every part of the gut starting from the mouth toward the anus.

Given your symptoms of mucus or pus discharge and presence of pancolitis on one of your colonoscopy make me think that there is a possibility of ulcerative colitis. Plus the response you observed to Mesalamine is also favoring this diagnosis.

Your second colonoscopy did not show any inflammation, possibly because of the remission of the disease. The UC tend to have an intermittent course with flares and intervening remissions. Possibly at the time of second colonoscopy, the disease was in remission.

Given your recent stool test and recent normal colonoscopy, make me think that you do not have active disease at the moment. Your disease seems to be controlled with Budesonide or previous Mesalamine you took.

The mucus/pus discharge suggests that there may be some other problem such as anal fissure, anal fistula, or anal sinus which may accompany the ulcerative colitis in its course. For this, I want you to examine your perianal (bottom) area and see from where exactly the mucus is coming.

The abdominal pain may be just because of stress and anxiety accompanying the current situation and not necessarily the active disease. For such pain SSRI (selective serotonin reuptake inhibitors) are helpful.

For treatment, I need to have the biopsy report of your colon (both the previous one and recent one), as I can see there is ongoing microscopic inflammation.

Budesonide is an expensive drug and it is recommended in UC where the inflammation does not go beyond the left side of the colon. You had pan colitis (inflammation involving the whole colon) and that is why oral steroids such as tablet Prednisolone is more effective than Budesonide. The physician prescribes Budesonide over oral Prednisolone (coticosteroid) if the patient is unable to tolerate the systemic side effects which accompany oral Prednisolone, or patient has diabetes and bone mineral deficiency. Your physician probably kept this thing in mind.

So to summarize:

1. You likely have ulcerative colitis because I did not see biopsy of your bowel, and as you said it was nonspecific.

2. The UC is in remission

3. The pus and mucus have to be closely examined by you or by a physician by doing a digital rectal examination.

4. The UC can frequently accompany depression and anxiety and that should be taken care of abdominal pain possibly related to stress and you consider taking SSRI at minimum dose like tablet Escitalopram 10 mg (serotonin reuptake inhibitors) daily

5. Discuss with your primary gastroenterologist regarding oral Prednisolone if he is convinced enough. You may share your biopsy reports, I can advise you on this as well.

One more thing, since you do not have any sign suggestive of active disease, the steroid are not required at the moment. You need to be given some immunosuppressive medications to control and prevent relapse/flare. The one more reason for your doctor prescribed Budesonide is he might have considered microscopic colitis which is entirely a different diagnosis and requires entirely a different management approach. You share me the biopsy and colonoscopy reports that will make me in a good position to tell you what to do now. And sorry for such a huge description and lengthy message. But I am sure this will really help you to understand your condition.

I hope this helps.

The Probable causes

Ulcerative colitis in remission.

Investigations to be done

Done already. Need biopsy reports of both colonoscopies also images of both colonoscopies.

Differential diagnosis

Crohn's colitis

Probable diagnosis

Ulcerative colitis.

Regarding follow up

Follow up with biopsy report.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ajeet Kumar
Dr. Ajeet Kumar

Medical Gastroenterology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Medical Gastroenterology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy